Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 12, NWS Wichita, KS

April 11, 2022Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2022, 12:06 AM CDT for Labette County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2022, 12:06 AM CDT (05:06 UTC)
Expired
Apr 11, 2022, 12:15 AM CDT
In force
9 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 10:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 11:32 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 10, 11:32 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1132 PM CDT Sun Apr 10 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Sun Apr 10 2022

Bottom Line Up Front:  Tonight Southeast Kansas will have some
chances for showers and thunderstorms, some could be locally strong
or an outside chance for a severe storm.  Tuesday will be a complex
day with gusty winds, significant fire danger in the west with a
significant severe weather threat likely in the east.

There are two main challenges in the short term. The first is for
tonight as the he cold front continues to push through the CWA.  By
late this evening, it will begin to slow down and could stall over
the Oklahoma state line.  This will provide the needed forcing for
shower and thunderstorms to develop during the evening hours.  Deep
layer lapse rates are decent with some decent low level shear as
well will allow some of these storms.  An isolated severe
thunderstorm can't be ruled out this evening.  The best chance for
severe weather will be along the Oklahoma State line and into
Northeast Oklahoma tonight. The biggest change to the forecast in
Southeast Kansas is the more focused nature of the moisture
transport. RAP/FV3/ARW families are pushing the moisture east of the
Flint Hills.  Due this, trimmed the POPs a decent amount tonight,
especially along central and South Central Kansas.  Later tonight,
CAA will continue push into the region and push temperatures tonight
closer to normal.  The NBM/NAM ensemble families are hinting at some
light rain developing in Central Kansas during the overnight hours
but moisture transport is paltry and will make this difficult.
Considering this, trimmed the POPs some to compensate.

Monday the front will slowly exit the region with the showers and
thunderstorms moving off to the east.  High pressure will build into
the region and will allow the skies to clear.  This will allow for a
break from the shower and thunderstorm activity.  Temperatures will
be mild as the winds shift from a northerly direction to a more
southerly direction by the late afternoon and into the evening
Monday. This shift will allow WAA to return to the region and will
keep temperatures up Monday night.

Tuesday gets interesting and presents the second main forecast
challenge for the short term.  The next weather system will begin to
encroach on the region and will tighten up the pressure gradient
significantly. Additionally, the Gulf of Mexico is wide open and
will allow significant moisture transport to take place.  The
orientation of this incoming front is such that a dry line is
expected to develop and transit much of the region during the early
afternoon.  This dry line will bisect the CWA creating two distant
weather regimes.  West of the dry line, the Tds will drop and the
winds will pick up.  Wind speeds will likely be in the advisory
level, plus there will likely be a decent amount of prefrontal
compression to compliment the WAA.  Temperatures are expected to be
the warmest of the year so far.  Add in the dry conditions and the
fact the warm season grasses have not greened up yet, this sets the
stage for significant fire weather problems (see fire weather
section for more details).

East of the dry line, moisture advection will continue and likely
drive Tds into the upper 50s and low 60s provided the needed fuel
for the development of thunderstorm activity.  Lapse rates through
the first 25Kft (6Km) are very good with most model soundings
averaging in the 7-8.5 C/Km range.  Shear through the first 10Kft
(3Km) is good with very good turning and winds in the 50-60Kt range.
Mid level shear (up to 25Kft or 6Km) is more problematic.  Wind
speeds drop off into the 40-55kt range but the directional shear is
complimentary.  This shear profile will allow for the development of
strong to severe thunderstorms however, with the drop in mid level
wind speeds, some storms may struggle to fully develop until the
main jet stream support arrives later in the day. Given the lapse
rates, complimentary CAPE values and decent shear, all threats
appear to be on the table upon initiation.  Tornadic activity does
appear to be a good possibility while storms remain discrete.  The
main fly in the ointment is the arrival of the upper level jet
stream support.  All the ensemble models show the main jet support
arriving later in the afternoon and into the evening but in a more
north to south orientation.  This orientation is not conducive to
wide spread tornadic development but more to a squall line scenario
with hail and wind being the primary threat.  The models are
beginning to cluster around this solution and confidence is
increasing that the main threat will be wind and hail.  It is
important to note the tornado threat can't be ruled out, especially
in the beginning while storms are still in the discrete storm mode.
At this point in time, model solutions are clustering around an
increasing chance for severe weather with all threats possible to
start with the tornado threat decreasing as the evening progresses.

Metzger

.LONG TERM...(Thursday through Sunday)
Issued at 313 PM CDT Sun Apr 10 2022

The extended range looks to quiet down through end of the week.
Wednesday and Thursday will have predominantly northwest flow with
decent CAA.  This will bring temperatures down a little below normal
for the rest of the week.  The next weather system is expected to
role through the region Friday evening into Saturday.  The GFS
family is the most bullish on this next system indicating a round of
showers and thunderstorms.  The ECMWF and the Canadian families are
much drier but still have the same punch of cooler air coming into
the region Saturday and into Sunday.  Confidence is low at this
time.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1129 PM CDT Sun Apr 10 2022

Northerly winds will prevail tonight as surface cold front has
pushed southward into Oklahoma. Meanwhile scattered to numerous
storms will move across southeast Kansas overnight. A few of the
stronger storms could produce small hail and gusty winds. Winds
will then switch around to the east and southeast during the day
on Monday.

&&

.FIRE WEATHER...
Issued at 313 PM CDT Sun Apr 10 2022

Fire danger levels for Monday will be remain rather low as the winds
will much lower than they have been the past couple of days.
Conditions will remain dry though and areas where fuels remain above
85% curred will likely remain in the high category.  Tuesday looks
to be the problematic day.  A dry line is expected to set up over
the region and will likely bisect the region.  Behind the dry line,
winds are likely to be rather strong with little or no chance for
rain.  Wind gusts of 40-50 mph will be possible and Tds will likely
drop into the low 40s and into the upper 30s, especially in Central
Kansas.  Given temperatures for Tuesday are likely to be the warmest
so far this year with some areas likely approaching and/or breaking
into the low 90s, expect fire danger to reach extreme along and west
of I-135.  Further west into Central Kansas, there is the potential
to reach catastrophic fire danger levels as well.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  70  49  86 /  10  10   0   0
Hutchinson      44  69  47  87 /  10   0   0   0
Newton          46  68  48  86 /  10  10   0   0
ElDorado        47  69  48  84 /  10  10   0  10
Winfield-KWLD   49  71  49  86 /  20   0   0  10
Russell         40  68  46  89 /  10  10   0   0
Great Bend      41  68  47  88 /  10  10   0   0
Salina          42  69  47  88 /  10  10   0   0
McPherson       43  68  46  87 /  10  10   0   0
Coffeyville     51  70  51  82 /  80  30   0  10
Chanute         50  67  49  81 /  50  30   0  10
Iola            49  67  47  81 /  40  20   0  10
Parsons-KPPF    51  68  50  81 /  70  30   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ032-033-047>051-067-082-091.

High Wind Watch from Tuesday afternoon through Tuesday evening
for KSZ032-033-047-048-050-067.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...CDJ
FIRE WEATHER...Metzger
Hazardous weather outlook, Apr 10, 7:34 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
734 PM CDT Sun Apr 10 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
734 PM CDT Sun Apr 10 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms are possible across southern Kansas and
southeast Kansas late this evening and tonight. The strongest storms
may produce dime to quarter sized hail and wind gusts of 50 to 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms appear possible for Tuesday afternoon and Tuesday
evening, especially for areas along and east of Interstate 135.
Large hail, 60-70 mph winds and an isolated tornado is possible.

Critical fire weather conditions are expected on Tuesday afternoon,
especially west of Interstate 135 or for those locations west of
the dryline which is expected to reside near highway 14 during the
afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 10, 11:22 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
1122 PM CDT Sun Apr 10 2022

KSZ098-099-110445-
Montgomery KS-Chautauqua KS-
1122 PM CDT Sun Apr 10 2022

...A strong thunderstorm will impact portions of southwestern
Montgomery and southeastern Chautauqua Counties through 1145 PM
CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chautauqua, or 8 miles south of Sedan, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas.

&&

LAT...LON 3700 9627 3706 9633 3725 9596 3703 9574
      3700 9590
TIME...MOT...LOC 0422Z 235DEG 27KT 3701 9615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Apr 10, 11:40 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1140 PM CDT Sun Apr 10 2022

KSZ100-110515-
Labette KS-
1140 PM CDT Sun Apr 10 2022

...A strong thunderstorm will impact portions of southeastern Labette
County through 1215 AM CDT...

At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Chetopa, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chetopa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas.

&&

LAT...LON 3700 9525 3701 9526 3713 9507 3700 9508
TIME...MOT...LOC 0439Z 240DEG 24KT 3697 9515

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:22 PM CDTSpecial Weather StatementICTChautauqua23 min
Apr 10, 11:40 PM CDTSpecial Weather StatementICTLabette35 min
Apr 11, 12:31 AM CDTSpecial Weather StatementICTLabette44 min
Apr 11, 3:09 AM CDTRed Flag WarningICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 5 more42 hr
Apr 11, 2:48 PM CDTHigh Wind WarningICTBarton, Ellsworth, Lincoln, Rice, Russell29 hr
Apr 11, 2:48 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more35 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.